Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 254, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 18, 2003, 7:45 PM CDT for Lafayette County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2003, 7:45 PM CDT (00:45 UTC)
- Expired
- Aug 18, 2003, 8:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Lafayette County, MO
The radar
The Pleasant Hill radar (KEAX), 56 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1404 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 2721 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KEAX 190045 SVREAX MOC107-190130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 745 PM CDT MON AUG 18 2003 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN LAFAYETTE COUNTY IN WEST CENTRAL MISSOURI * UNTIL 830 PM CDT * AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HIGGINSVILLE...OR 19 MILES NORTH OF WARRENSBURG...AND MOVING NORTHWEST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HIGGINSVILLE BY 810 PM CDT. THE TOWNS OF AULLVILLE AND CORDER ARE ALSO IN THE PATH OF THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3894 9380 3894 9352 3920 9351 3919 9383 $$ MJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 4:45 PM CDT, 3 hours earlier.
Area forecast discussion, Aug 18, 4:45 PM CDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 445 PM CDT MON AUG 18 2003 WITH UPPER LEVEL HIGH PRESSURE EXPECTED TO HOLD STRONG OVER THE CENTRAL UNITED STATES THROUGH MID WEEK, AFTERNOON HIGH TEMPERATURES WILL REMAIN IN THE 100 TO 105 DEGREE RANGE THROUGH AT LEAST WEDNESDAY. TOMORROW LOOKS LIKE IT WILL BE A VIRTUAL REPEAT OF TODAYS WEATHER WITH THE UPPER LOW OVER THE HIGH PLAINS MAKING LITTLE PROGRESS EAST. THE ETA AND GFS ARE IN GOOD AGREEMENT BRINGING THIS SHORTWAVE THROUGH THE CENTRAL UNITED STATES SLOWER THAN PREVIOUS RUNS. THIS IN EFFECT WILL DELAY PRECIPITATION CHANCES FOR MOST OF EASTERN KANSAS AND WESTERN MISSOURI UNTIL THE FRONT PASSES THROUGH ON THURSDAY. SOME SCATTERED STORMS MAY AFFECT NORTHERN PORTIONS OF MISSOURI AS EARLY AS WEDNESDAY EVENING AS LOW LEVEL FORCING IMPROVES IN ADVANCE OF THE SLOW MOVING COLD FRONT. TEMPERATURES ONLY MANAGED TO DROP INTO THE MID TO UPPER 70S LAST NIGHT IN THE KANSAS CITY METRO. WITH NIGHT TIME DEWPOINTS REBOUNDING INTO THE LOWER 70S, HEAT INDICES WILL REMAIN AT 80 DEGREES OR MORE FOR THE MAJORITY OF THE NIGHT. THEREFORE, I HAVE UPGRADED THE HEAT ADVISORY FOR THE CITY TO AN EXCESSIVE HEAT WARNING. AN EXCESSIVE HEAT WARNING IS ISSUED WHEN THREE CONSECUTIVE DAYS OF 105 DEGREE HEAT INDICES OCCUR...AND NIGHT TIME HEAT INDICES REMAIN ABOVE 80 DEGREES. OUTSIDE THE METROPOLITAN AREA NIGHT TIME TEMPERATURES WILL DROP ENOUGH THAT HEAT INDICES SHOULD FALL BELOW 80 DEGREES FOR SEVERAL HOURS DURING THE EARLY MORNING. THUS HEAT ADVISORIES HAVE BEEN EXTENDED INTO TOMORROW AND WILL LIKELY BE EXTENDED FURTHER INTO WEDNESDAY. KOCH IN THE EXTENDED...THE AIRMASS BEHIND THE FRONT WILL NOT PROVIDE MUCH RELIEF IN THE WAY OF TEMPERATURES LATER THIS WEEK. A BRIEF COOL PUSH WILL LOWER TEMPERATURES INTO THE UPPER 80S TO MID 90S BY FRIDAY BUT A WARMING TREND WILL BEGIN AGAIN SATURDAY. 1000-500MB THICKNESSES ADVERTISED BY THE GFS ARE SIGNIFICANTLY LOWER THAN THE ECMWF FOR SATURDAY INTO SUNDAY BUT THINK THAT THE GFS MIGHT BE TOO STRONG WITH ITS SOUTHWARD COOL PUSH AS THE UPPER TROUGH SHIFTS NORTHEAST AND THE BROAD UPPER RIDGE RETURNS TO THE REGION. ABOVE NORMAL TEMPERATURES WILL CONTINUE OVER THE WEEKEND INTO THE EARLY PART OF NEXT WEEK AS THE FORECAST AREA WILL BE UNDER THE INFLUENCE OF THE EASTERN PORTION OF THE 850MB THERMAL RIDGE. STOFLET 350 AM MON... MOISTURE IMAGERY AND OBJECTIVE ANALYSIS SHOW MID-LEVEL RIDGE AXIS ALONG MID/LOWER MO RIVER VALLEY WITH UPSTREAM LOW LOCATED OVER WESTERN WY. OVERNIGHT SURFACE ANALYSIS INDICATED PSEUDO-DRYLINE /WIND SHIFT LINE EXTENDING ACROSS WESTERN MO...WITH SURFACE DEW POINTS >70F LOCATED JUST EAST OF BOUNDARY ACROSS CENTRAL/EASTERN CWA. RIDGE AXIS PROGGED TO SHIFT EAST TODAY INTO UPPER MS RIVER VALLEY ALLOWING SOUTHWESTERLY FLOW ALOFT TO SPREAD ACROSS MUCH OF CWA. H8 TEMPS PROGGED TO WARM SLIGHTLY AGAIN TODAY...RESULTING IN MAX TEMPS SLIGHTLY WARMER THAN YESTERDAYS VALUES. ALTHOUGH SURFACE DEW POINTS SHOULD ONCE AGAIN MIX TO AROUND 60F ACROSS WESTERN CWA...HEAT INDICES WILL STILL MAKE THE 105 TO 110 RANGE. FURTHER EAST EXPECT MAX TEMPS AROUND THE IRK AREA IN THE UPPER 90S...HOWEVER DEW POINTS SHOULD HOLD IN THE UPPER 60S ALLOWING HEAT INDICES NEAR 105. HAVE OPTED TO EXTEND HEAT ADVISORY ACROSS REMAINDER OF CWA THROUGH THIS EVENING...AND WILL NEED TO EVALUATE EXTENDING ADVISORY INTO TUESDAY ACROSS PORTIONS OF AREA...AS ETA KEEPS 850MB THERMAL AXIS ACROSS AREA. SOME CONCERN THAT PRECIP MAY DEVELOP ALONG BOUNDARY THIS AFTERNOON ACROSS CENTRAL/EASTERN CWA. META PROGS SBCAPE > 1000 J/KG THIS AFTERNOON WITH CIN < 25 J/KG ACROSS EASTERN HALF OF AREA...AND WEAK CONVERGENCE ALONG BOUNDARY MAY ALLOW FOR ISOLATED TO WIDELY SCATTERED CONVECTION TO DEVELOP. CONFIDENCE IS SOMEWHAT LOW AT THIS TIME SO HAVE ONLY INTRODUCED SLIGHT CHANCE POPS. MODELS CONTINUE TO ADVERTISE CONVECTION ACROSS AREA DURING THE DAY TUESDAY...HOWEVER AGAIN FEEL AREAL COVERAGE WILL REMAIN ISOLATED AT BEST. BETTER CHANCE OF PRECIP LOOKS TO COME TUESDAY NIGHT INTO WEDNESDAY AS WY LOW SLOWLY MIGRATES ACROSS NORTHERN PLAINS. AT THIS TIME BEST CHANCE OF PRECIP LOOKS TO REMAIN ACROSS FAR NORTHERN MO. SEAMAN .EAX... KS...EXCESSIVE HEAT WARNING FOR TONIGHT THROUGH WEDNESDAY FOR ZONES KSZ103>105. HEAT ADVISORY FOR TONIGHT AND TUESDAY FOR ZONES KSZ025...KSZ057... KSZ060...KSZ102. MO...EXCESSIVE HEAT WARNING FOR TONIGHT THROUGH WEDNESDAY FOR ZONES MOZ028>029...MOZ037. HEAT ADVISORY FOR TONIGHT AND TUESDAY FOR ZONES MOZ001>005... MOZ011>014...MOZ020>023...MOZ030>031...MOZ038>039...MOZ043>045... MOZ053>054. HEAT ADVISORY FOR TONIGHT AND TUESDAY FOR ZONES MOZ006>008...MOZ015>017...MOZ024>025...MOZ032>033...MOZ040...MOZ046.
Hazardous weather outlook, Aug 18, 12:56 PM CDT, 6 hours 49 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1256 PM CDT MON AUG 18 2003 ...HIGH LEVELS OF HEAT AND HUMIDITY WILL AFFECT EASTERN KANSAS AND NORTHERN MISSOURI THROUGH WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT AFTERNOON TEMPERATURES WILL BE 100 DEGREES OR HIGHER OVER EASTERN KANSAS AND MOST OF NORTHERN MISSOURI TODAY. THE COMBINATION OF HEAT AND HUMIDITY WILL PUSH HEAT INDICES TO THE 105 TO 110 DEGREE RANGE. ISOLATED THUNDERSTORMS MAY BE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING ACROSS AREAS ALONG AND EAST OF A PRINCETON TO SEDALIA LINE. NO SEVERE WEATHER IS ANTICIPATED WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY TOMORROW AND WEDNESDAY WILL ALSO BE HOT. HIGH TEMPERATURES IN THE 100 TO 105 DEGREE RANGE ARE EXPECTED. HEAT INDEX VALUES OF 105 TO 110 DEGREES WILL BE COMMON. THE NEXT THREAT FOR SCATTERED THUNDERSTORMS IS LATE WEDNESDAY NIGHT INTO THURSDAY. SOME OF THESE STORMS COULD BE SEVERE...WITH DAMAGING WIND GUSTS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. KOCH
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 4:31 PM CDT | Severe Thunderstorm Warning | EAX | Atchison | 59 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.